Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 131, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2017, 8:46 AM CDT for Brewster County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 8:46 AM CDT (13:46 UTC)
- Expired
- May 21, 2017, 9:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 1.8 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1523 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 12.3
The text
As transmitted.
429
WUUS54 KMAF 211346
SVRMAF
TXC043-211445-
/O.NEW.KMAF.SV.W.0131.170521T1346Z-170521T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
846 AM CDT SUN MAY 21 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southwestern Brewster County in southwestern Texas...
* Until 945 AM CDT
* At 845 AM CDT, a severe thunderstorm was located 7 miles northeast
of Castolon, or 15 miles southwest of Panther Junction, moving east
at 30 mph.
HAZARD...Half dollar size hail.
SOURCE...Public.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Panther Junction, Big Bend National Park and Chisos Basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2903 10333 2904 10333 2904 10335 2907 10347
2910 10349 2928 10352 2942 10339 2950 10295
2912 10302 2910 10304 2909 10308 2906 10309
2905 10309 2905 10310 2901 10311 2900 10323
TIME...MOT...LOC 1345Z 247DEG 24KT 2920 10341
HAIL...1.25IN
WIND...<50MPH
$$
271 follow-up statement
542
WWUS54 KMAF 211417
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
917 AM CDT SUN MAY 21 2017
TXC043-211445-
/O.CON.KMAF.SV.W.0131.000000T0000Z-170521T1445Z/
Brewster TX-
917 AM CDT SUN MAY 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...
At 916 AM CDT, a severe thunderstorm was located near Chisos Basin,
or 9 miles south of Panther Junction, moving east at 15 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Panther Junction, Big Bend National Park and Chisos Basin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2903 10333 2904 10333 2904 10335 2907 10347
2910 10349 2928 10352 2942 10339 2950 10295
2912 10302 2910 10304 2909 10308 2906 10309
2905 10309 2905 10310 2901 10311 2900 10323
TIME...MOT...LOC 1416Z 253DEG 15KT 2919 10324
HAIL...1.00IN
WIND...<50MPH
$$
27What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:02 AM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 21, 6:02 AM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 602 AM CDT Sun May 21 2017 .DISCUSSION... See aviation discussion below. && .AVIATION... VFR ceilings will become prevailing MVFR ceilings at the west Texas and southeast New Mexico terminals this morning and continue through the TAF period. A strong upper level disturbance will kick off showers and thunderstorms across mainly west Texas today through early this evening. Confidence was high enough to include a PROB30 group for MVFR showers and thunderstorms at KMAF, KINK, and KPEQ with Tempo MVFR tsra at KFST through this evening. 12 && .PREV DISCUSSION... /issued 330 AM CDT Sun May 21 2017/ DISCUSSION... Current radar is showing showers moving up from the southeast into the Permian Basin this morning. This activity, though continuing to spread northwest, should remain fairly weak and isolated. The greatest rainfall potential for today will be in the Big Bend where models are showing an upper disturbance moving out of Mexico potentially producing heavy rainfall from Presidio to Sanderson. This area has not seen much rain lately and can take quite a bit of rain, but locally heavy downpours could still create some flash flooding problems and this will be the greatest weather threat for today. Tomorrow a ridge builds over the west coast and northwesterly flow over the Rockies will send another disturbance into the area. Shear and instability will be enough to support severe thunderstorms with large hail in discrete supercells, and also a strong wind threat should the activity form an MCS. See more details in the SWODY2 from SPC. The trough will send a cold front into the CWA early Tuesday, pushing the rain east but keeping below normal temps through midweek. Things change Thursday when the ridge over the western U.S. flattens and moves east with westerly flow bringing much warmer temperatures. Highs Thursday will range from the mid 90s to 100s with weaker flow Friday and Saturday only providing a couple of degrees of relief. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 78 60 82 59 / 30 30 30 50 Carlsbad 78 59 88 57 / 20 30 30 30 Dryden 76 64 86 64 / 70 50 30 30 Fort Stockton 71 60 84 60 / 50 30 30 30 Guadalupe Pass 71 56 82 55 / 30 30 30 20 Hobbs 76 57 79 54 / 20 30 30 50 Marfa 74 54 84 54 / 50 30 30 30 Midland Intl Airport 76 60 81 58 / 40 30 30 50 Odessa 76 60 82 58 / 40 30 30 50 Wink 78 60 86 58 / 30 30 30 40 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/10
Hazardous weather outlook, May 21, 4:17 AM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 417 AM CDT Sun May 21 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-220930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 417 AM CDT Sun May 21 2017 /317 AM MDT Sun May 21 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TODAY AND TONIGHT Thunderstorms are possible across most of the area today and tonight. Although widespread severe weather is not expected, some storms could produce hail and gusty winds. The main threat will be heavy rain, especially along and south of I-10, where flooding concerns may develop. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Thunderstorm chances will continue through Tuesday across the area. A few storms could become severe Monday with strong winds and large hail the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today and tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, May 21, 7:48 AM CDT, 58 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 748 AM CDT SUN MAY 21 2017 TXZ074-080-081-211345- Big Bend Area TX-Marfa Plateau TX-Davis/Apache Mountains Area TX- 748 AM CDT SUN MAY 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER... SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 845 AM CDT... At 746 AM CDT, Doppler radar was tracking a strong thunderstorm 20 miles southwest of Marfa and another 3 miles south ofMarfa, moving north at 20 mph. Nickel size hail, wind gusts of 50 to 55 mph and very heavy rain will be possible with these storms. Locations impacted include... Alpine, Marfa, Fort Davis, Alpine-Casparis Municipal Airport, Camp Mitre Peak, Marfa Municipal Airport, Paisano Pass, and Ryan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3002 10434 3060 10451 3060 10363 3001 10357 TIME...MOT...LOC 1246Z 165DEG 19KT 3015 10430 49
Local storm report, May 21, 8:46 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
846 AM CDT SUN MAY 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 AM HAIL CASTOLON 29.14N 103.51W
05/21/2017 E1.25 INCH BREWSTER TX PARK/FOREST SRVC
&&
GREGORY.MURDOCHThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:47 AM CDT | Severe Thunderstorm Warning | MAF | Brewster, Presidio | 58 min |
| May 21, 7:48 AM CDT | Special Weather Statement | MAF | Jeff Davis | 57 min |
| May 21, 9:41 AM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| May 21, 9:57 AM CDT | Special Weather Statement | MAF | 33 min | |
| May 21, 11:49 AM CDT | Special Weather Statement | MAF | Crane | 41 min |
| May 21, 11:58 AM CDT | River Flood Warning | MAF | Brewster | 40 hr |
| May 21, 12:07 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| May 21, 12:15 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector | 45 min |
| May 21, 12:18 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 27 min |
| May 21, 12:24 PM CDT | Special Weather Statement | MAF | Terrell | 51 min |
| May 21, 12:59 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.